Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 152, NWS La Crosse, WI

July 6, 2017La Crosse County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 8:52 PM CDT for La Crosse County, Vernon County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 8:52 PM CDT (01:52 UTC)
Expired
Jul 6, 2017, 9:21 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties La Crosse County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 33 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:55 PM CDTHAIL 1.754 Sw Saint Joseph, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KARX 070152
SVRARX
WIC063-123-070245-
/O.NEW.KARX.SV.W.0152.170707T0152Z-170707T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
852 PM CDT THU JUL 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern La Crosse County in west central Wisconsin...
  Central Vernon County in southwestern Wisconsin...

* Until 945 PM CDT

* At 851 PM CDT, a severe thunderstorm was located near Coon Valley,
  or 10 miles east of La Crosse, moving southeast at 20 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. This storm has a long history 
           of producing golf ball sized hail or larger. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  St. Joseph, Viroqua, Westby, Coon Valley, Springville, Viola, 
  Liberty, Readstown, Chaseburg, Ross, County Roads G And H, 
  Brinkman Ridge, Newburg Corners, Fargo, Liberty Pole, Avalanche, 
  Sugar Grove, and Esofea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing dangerous large hail. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows!

&&

LAT...LON 4342 9095 4376 9118 4379 9092 4378 9091
      4373 9091 4373 9086 4353 9067 4342 9067
TIME...MOT...LOC 0151Z 322DEG 16KT 4376 9104 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
2 follow-up statements
189 
WWUS53 KARX 070213
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
913 PM CDT THU JUL 6 2017

WIC063-070221-
/O.CAN.KARX.SV.W.0152.000000T0000Z-170707T0245Z/
La Crosse WI-
913 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the area.

LAT...LON 4342 9090 4373 9108 4372 9085 4353 9067
      4342 9067
TIME...MOT...LOC 0211Z 318DEG 17KT 4369 9093 

$$

WIC123-070245-
/O.CON.KARX.SV.W.0152.000000T0000Z-170707T0245Z/
Vernon WI-
913 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL VERNON COUNTY...

At 911 PM CDT, a severe thunderstorm was located near Westby, or 9
miles north of Viroqua, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This storm has shown signs of weakening lately, but remains capable 
of producing hail up to the size of quarters.

Locations impacted include...
Viroqua, Westby, Coon Valley, Springville, Viola, Liberty, Readstown,
Ross, Liberty Pole, Avalanche, Sugar Grove, Esofea, and Spring Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9090 4373 9108 4372 9085 4353 9067
      4342 9067
TIME...MOT...LOC 0211Z 318DEG 17KT 4369 9093 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
445 
WWUS53 KARX 070221
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
921 PM CDT THU JUL 6 2017

WIC123-070231-
/O.CAN.KARX.SV.W.0152.000000T0000Z-170707T0245Z/
Vernon WI-
921 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERNON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4342 9090 4373 9108 4372 9085 4353 9067
      4342 9067
TIME...MOT...LOC 0218Z 322DEG 16KT 4365 9089 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 6:30 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 6 2017

Forecast focus continues to be on thunderstorm potential late
this afternoon/evening.

There is still quite a bit of uncertainty regarding convective
initiation/evolution late this afternoon and this evening.
Overnight/early morning convection has helped generate another
weak mid-level shortwave that has since moved east of the area.
Meanwhile, a synoptic cold front associated with a shortwave
trough passing to the north over Canada has been approaching from
Minnesota.

A few questions still remain on the convective initiation this
afternoon. Large scale forcing is weak, with the main upper
shortwave displaced north, although a weaker wave could provide
modest support by late afternoon. Some mid-level height falls do
arrive this evening, too. Boundary layer convergence appears
unimpressive along the front with relatively light flow. However,
convection could also get a boost from any old outflow boundaries
across central Wisconsin. With the overall weak forcing, models
show a range of solutions regarding the location and areal extent
of convection. This is likely, in part, due to the variability in
available boundary layer moisture/capping and weak forcing.
Overall, though, confidence remains highest in at least scattered
thunderstorm development late this afternoon/evening across
central Wisconsin with slightly better upper forcing along with
the synoptic/outflow boundaries providing some low-level
convergence. The degree of convective development is more
uncertain farther south and west, with overall confidence lowering
in these areas. With the weak forcing and the front still to the
northwest into the late afternoon, in the absence of any outflow
boundary related development, would not be surprised to see
convection a little slower to develop towards early evening.

That said, the convective environment will be favorable for severe
storms with MLCAPE in the 1500-2500 J/kg range along with 25-40
kts of deep layer shear. Although shear is not terribly high, it
may be enough for a few supercells to start if storms form before
a messier/linear storm mode ensues, dependent on storm coverage.
Large hail and damaging winds will be the primary threats,
although will have to watch rainfall if any mesoscale boundaries
help trigger repeated storms over a particular area, especially
across central Wisconsin, where a few areas received over 2 inches
of rain yesterday. Expect the storms to largely exit the region
by late in the evening behind the frontal passage.

Cooler and less humid air will filter across the region on Friday
behind the front. A shortwave trough dropping south during the
afternoon could result in a few afternoon showers/storms, especially
over western Wisconsin. With the drier airmass, instability will be
much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts
of deep layer shear, a few strong storms could develop during peak
heating, especially across central Wisconsin. Highs will be in the
70s to low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jul 6 2017

Northwest flow will persist through the period with the mean
longwave ridge position expected to gradually translate from the
Rockies this weekend towards the plains later next week. For the
weekend, high pressure at the surface on Saturday should lead to
mainly dry day. Some model solutions have tried to develop a few
storms later in the day and evening across northeast Iowa with
some weak warm/moist advection.

Otherwise, for Sunday and into next week, deterministic model
guidance indicates the potential for several upper level waves to
impact the area. Timing of these systems and associated
thunderstorm chances remain tough to pin down. There is a general
consensus, though, of one such wave bringing increased chances
for showers/storms later Sunday or Monday with lower confidence in timing
these disturbances through the middle of next week. Temps look to
remain close to seasonal averages through much of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Jul 6 2017

A cold front continues to makes its approach, with a few isolated
showers and thunderstorms trying to develop north of I-90 at the
moment ahead of that feature. There remains a very small risk that
a rogue shower or storm could impact LSE or RST through late
evening, though confidence has increased that in all likelihood
those spots will remain dry, with VFR conditions expected right on
through Friday afternoon as drier air works in behind the front,
though with some diurnal cumulus development expected on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Thu Jul 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
230 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Scattered severe storms are possible this evening between 6 PM
and 11 PM. The highest threat for severe weather looks to be
across portions of central Wisconsin, mainly along and east of
Interstate 94. Damaging winds, large hail and locally heavy
rainfall are the primary threats. Isolated hail greater than 2
inches in diameter is possible. Over central Wisconsin, an
isolated tornado cannot be ruled out, however, the tornado threat
appears low at this time.

In addition, heat indices will reach into the 95 to 100 range
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic thunderstorm chances through the weekend
into early next week. However, it remains too early to discern
any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 6, 8:10 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
810 PM CDT THU JUL 6 2017

WIZ034-042-070200-
Jackson-Monroe-
810 PM CDT THU JUL 6 2017

...TWO STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON AND
CENTRAL MONROE COUNTIES...

At 809 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of North Bend to near
Sparta. Movement was southeast at 25 mph.

Nickel size hail is possible with these storms. Additionally these
sstorms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

Locations that will be impacted include...

Sparta, Tomah, Fort Mc Coy, Cataract, Franklin, Glendale, Irving,
Norwalk, Wilton, Melrose, Ridgeville, Kendall, Shamrock, Lost Falls
Campground.

LAT...LON 4381 9073 4399 9092 4407 9091 4407 9100
      4422 9116 4425 9115 4426 9117 4428 9116
      4425 9079 4377 9031
TIME...MOT...LOC 0109Z 284DEG 21KT 4422 9107 4395 9075

AJ
Local storm report, Jul 6, 8:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             TREMPEALEAU             44.01N 91.44W
07/06/2017  E2.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

            REPORTED IN THE CITY OF TREMPEALEAU.

&&

LAWRENCE
Special weather statement, Jul 6, 8:18 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
818 PM CDT THU JUL 6 2017

WIZ017-070200-
Taylor-
818 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 817 PM CDT, a strong thunderstorm was located near Hawkins, or 13
miles east of Ladysmith, moving southeast at 35 mph.

Nickel size hail is possible with this storm. This storm may
intensify, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

Locations impacted include...
Jump River, The Mondeaux Flowage, Perkinstown, Kathryn Lake, North
Twin Lake, The Miller Dam Flowage, County Roads D And N and Hannibal.

LAT...LON 4529 9039 4514 9071 4538 9089 4538 9049
TIME...MOT...LOC 0117Z 326DEG 30KT 4550 9082

AJ
Local storm report, Jul 6, 8:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 N ONALASKA            43.96N 91.22W
07/06/2017  E0.75 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Jul 6, 8:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             ONALASKA                43.89N 91.22W
07/06/2017  M1.50 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Jul 6, 8:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 W SAINT JOSEPH        43.78N 91.10W
07/06/2017  M1.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:20 PM CDTSpecial Weather StatementARXAdams25 min
Jul 6, 7:40 PM CDTSevere Thunderstorm WarningARXAdams50 min
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau44 min
Jul 6, 8:10 PM CDTSpecial Weather StatementARXMonroe50 min
Jul 6, 8:10 PM CDTSevere Thunderstorm WarningARXLa Crosse50 min
Jul 6, 8:18 PM CDTSpecial Weather StatementARXTaylor42 min
Jul 6, 8:27 PM CDTSevere Thunderstorm WarningARXAdams48 min
Jul 6, 8:51 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe39 min
Jul 6, 9:11 PM CDTAreal Flood AdvisoryARXAdams3 hr
Jul 6, 9:18 PM CDTSevere Thunderstorm WarningARXAdams, Juneau42 min
Jul 6, 10:19 PM CDTSpecial Weather StatementARXClark41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.